Hail, Osage
- When
- July 3, 7:05 PM CST
- Where
- Osage County, 0.55 mi SE of Hominy
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.415, -96.392
Strong to severe thunderstorms developed along a weakening warm front across northern Oklahoma during the early evening hours of July 3rd. The strongest storms produced hail up to quarter size, damaging wind gusts, and locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed along a weakening warm front across northern Oklahoma during the early evening hours of July 3rd. The strongest storms produced hail up to quarter size, damaging wind gusts, and locally heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 3, 5:40 PM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 640 PM CDT Mon Jul 3 2017 .DISCUSSION... The discussion for the 00Z TAFs can be found below. && .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. The main concerns for aviation will be timing of storms and then potential for low cigs in the wake of the storms on Tuesday morning. The unsettled weather pattern continues tonight into Tuesday. A complex of storms will sweep into the region from the west this evening for the NE OK sites, and after midnight for the SE OK and NW AR sites. Expect IFR or MVFR vsbys and windy conditions with the storms. Latest data suggests that a period of low MVFR, possibly even IFR briefly, cigs will spread over most of the sites in the wake of the storm complex Tuesday morning. Conditions will trend toward VFR as the day progresses, with too low a chance for more storms to mention in the forecast at this point. As a side note, some late afternoon/early evening elevated storms just north of the Tulsa airport may impact the airport if they build south on any outflow. These storms will be weaker than the storms to arrive later tonight. Lacy && .PREV DISCUSSION... /Issued 335 PM CDT Mon Jul 3 2017/ DISCUSSION... Attention is focused on thunderstorm potential this evening and overnight. MCV is noted in water vapor imagery, currently over south central Kansas. This feature is helping storm development just south of Pratt. Strongest low level convergence is located over the eastern TX panhandle where an old outflow boundary extends southeast into central Oklahoma. The latest model solutions support a convective complex initiating across northwest OK by late afternoon. Current thinking is that storms will organize into a linear MCS, arriving into northeast Oklahoma between 9-10pm and into the Tulsa area between 10pm-12am, and into western Arkansas after 1-3am. However, storms are already ongoing across far portions of Osage County, and scattered storm chances remain late this afternoon and early evening, ahead of the more organized system late. The potential for scattered showers and thunderstorms will continue through the Fourth of July. The best chance of storms will be Tuesday morning, associated with the overnight MCS. By Tuesday evening, it appears the higher chance for storms will have shifted into northwest Arkansas, associated with an upper wave. Temperatures tonight through Wednesday will be cooler than normal with widespread clouds and convection. By Thursday and Friday, temperatures will return to near seasonal readings, in the lower to mid 90s with no rain in the forecast. The next chance for storms arrives by Saturday into Sunday, although these chances will be on the low side given upper ridge building to our west. && .PRELIMINARY POINT TEMPS/POPS... TUL 70 86 68 88 / 70 60 40 40 FSM 74 86 71 89 / 70 70 60 50 MLC 73 87 70 86 / 70 50 50 40 BVO 68 85 66 88 / 60 60 30 30 FYV 67 81 67 84 / 60 60 60 50 BYV 68 81 68 82 / 40 60 60 50 MKO 71 82 67 86 / 70 60 50 40 MIO 70 83 68 86 / 60 60 50 40 F10 69 85 69 86 / 70 60 50 40 HHW 73 87 73 90 / 50 30 50 50 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION...30
Hazardous Weather Outlook National Weather Service Tulsa OK 516 PM CDT Mon Jul 3 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-041045- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 516 PM CDT Mon Jul 3 2017 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Evening and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Primarily Eastern Oklahoma. ONSET...Ongoing though main potential after 10 PM. FLASH FLOOD. RISK...Limited. AREA...Eastern Oklahoma. ONSET...After 10 PM. HEAVY RAIN. RISK...Limited. AREA...Eastern Oklahoma. ONSET...After 10 PM. DISCUSSION... Scattered thunderstorms had developed across parts of Northeast Oklahoma late this afternoon ahead of a thunderstorm complex developing to the west in Northwest Oklahoma. Scattered thunderstorms through the mid evening hours will remain possible mainly north of Interstate 40. An isolated severe potential with locally strong winds and hail will be capable within any thunderstorm development through the mid evening hours. Late this evening and into the overnight hours...the thunderstorm complex out west is forecast to move into Eastern Oklahoma and spread across the region into Northwest Arkansas. A limited severe potential will be possible across Eastern Oklahoma and Northwest Arkansas...though the greater potential continues to be over Eastern Oklahoma. Damaging winds of 60 to 70 miles per hour and quarter size hail will be the main threats through the overnight hours. Also...periods of heavy rainfall will again be possible tonight...which could increase flash flooding concerns especially over locations that have already received recent heavy rains. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. TUESDAY...Thunderstorm Potential...Heavy Rain Potential. WEDNESDAY...Thunderstorm Potential. THURSDAY AND FRIDAY...No Hazards. SATURDAY AND SUNDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Thunderstorms may be ongoing early Tuesday as a large storm complex is likely to be moving across the region. Instability across the region will allow for a continued severe potential Tuesday. The unsettled weather pattern will continue with thunderstorm chances Wednesday...however the trend will be for drier and warmer weather for late week. The next cold front is forecast to move into the region over the weekend with a chance of thunderstorms returning. weather.gov/tulsa contains additional information.
Special Weather Statement National Weather Service Tulsa OK 607 PM CDT MON JUL 3 2017 OKZ054-032330- Osage OK- 607 PM CDT MON JUL 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE COUNTY UNTIL 630 PM CDT... At 607 PM CDT, strong thunderstorms were located along a line extending from 2 miles east of Wynona to 7 miles north of Walnut Creek State Park. Movement was east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations in or near the path include... Barnsdall... Wynona... Avant... Wolco... LAT...LON 3658 9605 3623 9605 3628 9633 3659 9634 TIME...MOT...LOC 2307Z 290DEG 13KT 3654 9627 3635 9624
Special Weather Statement National Weather Service Tulsa OK 655 PM CDT MON JUL 3 2017 OKZ054-059-040030- Osage OK-Pawnee OK- 655 PM CDT MON JUL 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE AND NORTH CENTRAL PAWNEE COUNTIES UNTIL 730 PM CDT... At 655 PM CDT, a strong thunderstorm was located near Skedee, moving north at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations in or near the path include... Pawnee... Fairfax... Ralston... Blackburn... Skedee... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3631 9662 3635 9684 3658 9684 3653 9651 TIME...MOT...LOC 2355Z 191DEG 6KT 3641 9671 Lacy
Special Weather Statement National Weather Service Tulsa OK 733 PM CDT MON JUL 3 2017 OKZ054-059-040100- Osage OK-Pawnee OK- 733 PM CDT MON JUL 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE AND CENTRAL PAWNEE COUNTIES UNTIL 800 PM CDT... At 732 PM CDT, a cluster of strong thunderstorms was centered 4 miles northwest of Hominy, moving northeast at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Locations in or near the path include... Pawhuska... Hominy... Cleveland... Barnsdall... Wynona... Osage... Blackburn... Pershing... Nelagoney... Tallant... LAT...LON 3625 9632 3640 9668 3679 9648 3664 9602 TIME...MOT...LOC 0032Z 208DEG 25KT 3647 9643 Lacy
Special Weather Statement National Weather Service Tulsa OK 742 PM CDT MON JUL 3 2017 OKZ054-040115- Osage OK- 742 PM CDT MON JUL 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE COUNTY UNTIL 815 PM CDT... At 742 PM CDT, a strong thunderstorm was located near Fairfax, moving northeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations in or near the path include... Fairfax... Burbank... LAT...LON 3654 9670 3665 9679 3683 9655 3659 9638 TIME...MOT...LOC 0042Z 240DEG 14KT 3661 9670 Lacy
Special Weather Statement
National Weather Service Tulsa OK
803 PM CDT MON JUL 3 2017
OKZ054-040130-
Osage OK-
803 PM CDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OSAGE COUNTY UNTIL 830 PM
CDT...
At 803 PM CDT, strong thunderstorms were located along a line
extending from 7 miles northwest of Wynona to 9 miles north of
Cleveland to 3 miles southeast of Hominy. Movement was east at 15
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations in or near the path include...
Pawhuska... Skiatook...
Hominy... Wynona...
Nelagoney... Pershing...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3684 9621 3653 9620 3636 9601 3633 9635
3642 9653 3665 9656
TIME...MOT...LOC 0103Z 253DEG 13KT 3659 9645 3644 9645 3640 9635
LacyThe Tulsa radar (KINX), 79 km away, was scanning. The volume nearest the first event began at 01:07 UTC.
3 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Portions of numerous streets were flooded in Hominy.
Thunderstorm wind gusts were measured to 70 mph.
Flood water was waist deep in parts of Hominy.
Several roads were flooded and closed in and around town. Several vehicles were driven into the flood waters, where they stalled.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713078, 713079, 713080, 713081, 713082.